Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

On Protonix, low stomach acid, PPI

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I have been on Protonix for 7 months. I stopped taking them 2 weeks ago. Now it seems that I am experiencing an issue with low stomach acid due to being on the PPI for a this time. Once you stopped taking this drug, how long does it normally take for your body to readjust and regulate itself to start making normal stomach acid production again?
Posted Fri, 13 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 1 hour later
Hi and thanks for the query
PPI(Proton pump inhibitors) are a hit and run drugs. The after effects of PPI usually last only about 16 hours. Reversal of PPI action depends on the synthesis of new pareital or the acid secreting cells and this oocurs within 48hours.
While you are on PPI there is a loss of negative feedback inhibition and the gastrin harmone which is a driver of acid secretion increases. Hence after a course of PPI there is normally a rebound increase in acid and not a decrease
Hope this answers your query
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor